Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

A new property equivalent to Lebesgue integrability


Author: Arlo W. Schurle
Journal: Proc. Amer. Math. Soc. 96 (1986), 103-106
MSC: Primary 26A39; Secondary 26A42
MathSciNet review: 813820
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using the generalized Riemann approach to Lebesgue integration we define a new property which is equivalent to Lebesgue integrability for measurable functions. Roughly speaking, this property says that Riemann sums for sufficiently fine partitions of sufficiently small intervals can always be made arbitrarily small. We formulate this property in such a way that it applies to either Lebesgue integration or Perron integration, thus correcting a defect in earlier versions of this idea. The condition of measurability is used only in preliminary results to insure that the support of functions can always be assumed to be $ {G_\delta }$-sets.


References [Enhancements On Off] (What's this?)

  • [1] Robert M. McLeod, The generalized Riemann integral, Carus Mathematical Monographs, vol. 20, Mathematical Association of America, Washington, D.C., 1980. MR 588510 (82h:26015)
  • [2] I. P. Natanson, Theory of functions of a real variable, Frederick Ungar Publishing Co., New York, 1955. Translated by Leo F. Boron with the collaboration of Edwin Hewitt. MR 0067952 (16,804c)
  • [3] W. F. Pfeffer, The Riemann-Stieltjes approach to integration, Technical Report No. 187, National Research Institute for Mathematical Sciences, Pretoria, South Africa.
  • [4] Stanisław Saks, Theory of the integral, Second revised edition. English translation by L. C. Young. With two additional notes by Stefan Banach, Dover Publications Inc., New York, 1964. MR 0167578 (29 #4850)
  • [5] A. Schurle, A function is Perron integrable if it has locally small Riemann sums, J. Austral. Math. Soc. (to appear).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A39, 26A42

Retrieve articles in all journals with MSC: 26A39, 26A42


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1986-0813820-9
PII: S 0002-9939(1986)0813820-9
Keywords: Lebesgue integration, generalized Riemann integration, Perron integration
Article copyright: © Copyright 1986 American Mathematical Society